NEW YORK (PIX11) — A death from the animal tranquilizer xylazine, known as tranq, was reported in England, the first time a fatality tied to the drug has been seen in Europe, according to the current issue of the Journal of Forensic and Legal Medicine.
“The presence of xylazine in the illicit drug supply in Europe is cause for concern,” the report noted, pointing out that Xylazine is a veterinary medicine with no approved human use.
The British report stated that a drug-related death associated with xylazine use was reported to the National Programme on Substance Abuse Deaths in late 2022. The deceased was “a 43-year-old man who was found dead at home with drug paraphernalia located at the property in May 2022.” A toxicology report revealed the man also had heroin, fentanyl and cocaine in his system.
The report noted that back on Nov. 8, 2022, “the United States Food and Drug Administration (FDA) issued a statement alerting healthcare professionals to the increasing prevalence of xylazine in illicit drug overdoses occurring around the country. A 20-fold increase in fatal drug overdoses with xylazine was reported between 2015 and 2020.”
The publication points out that fentanyl is a “short-acting opioid” and that xylazine provides an extended period of sedation. It also increases the amount of drug product when mixed with fentanyl, cocaine, and heroin—or in “speedball” preparations that combine heroin and cocaine.
PIX11 News has reported extensively on the tranq crisis in the United States, driving up fatal overdose rates.
Tranq’s been reported in 90% of the street drug supply in Philadelphia.
Tranq users often develop sores on different parts of their bodies that can lead to amputation.
The most visible sign of the tranq emergency is in the Kensington section of Philadelphia.
But PIX11 News has learned of tranq use at Penn Station in New York City, sometimes among the homeless.